Bipolar Disorder Channel
Topics & Medications
Quicklinks
Related Channels

Lithium Toxicity

Symptoms of Toxicity

Many side effects of lithium are related to lithium levels and are, therefore, symptoms of lithium toxicity. In general, the following side effects may be signs of mild to moderate toxicity:
 
  • Mild shakiness, especially in the hands
  • Thirst
  • Increased or frequent urination
  • Diarrhea
  • Vomiting
  • Drowsiness
  • Muscle weakness
  • Coordination problems.
     
Signs of more severe toxicity include:
 
  • Giddiness
  • Blurred vision
  • Ringing in the ears (tinnitus)
  • Severe shakiness
  • Seizures.
     
Because the effective lithium blood level is so close to the toxic blood level, many people must endure mild symptoms of lithium toxicity in order to take an effective dosage. It is not unusual for people to have mild hand shakiness (tremors), thirst, and increased urination the entire time they are taking lithium. However, if your symptoms become worse (or if you have new symptoms), this may signal a problem with lithium toxicity.
 

Treatment for Toxic Levels of Lithium

The treatment for lithium toxicity depends on a few factors, including the level of lithium in the blood. If an overdose was taken, pumping the stomach (or administering certain medications to prevent the body from absorbing the drug from the digestive tract) can help. If the level in the blood is very high, dialysis can be helpful. Stopping lithium for a while may be necessary, although a dose reduction may be adequate in mild cases. Administering fluids intravenously (by IV) can also be helpful.
 

Preventing Lithium Toxicity

In most cases, toxic levels of lithium are preventable. In order to decrease your risk, consider the following suggestions:
 
  • Follow your lithium dosing instructions carefully, and do not take more than prescribed.
     
  • Drink plenty of fluids, as being dehydrated increases the risk of lithium toxicity.
     
  • Do not start a low-salt (low-sodium) diet without discussing the risks of toxicity with your healthcare provider, as decreasing your salt intake may increase your risk.
     
  • Make sure to have your lithium levels checked regularly.
     
  • Contact your healthcare provider and have your lithium level checked if you notice any symptoms of toxicity.
Feed Your Adult ADHD Brain

Lithium Carbonate Drug Information

Terms of Use
Advertise with Us
Contact Us
About eMedTV
Privacy Policy
Copyright © 2006-2017 Clinaero, Inc.
eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.